A WOMAN was well until the age of 54 years when she developed asthma, which was treated with albuterol and steroids. Two years later she noticed intermittent diarrhea and flushing. When first seen, five years after the onset of asthma, she gave a history of flushing of the upper part of her body, a 4.5-kg weight loss, and diarrhea. On examination at that time, she had an enlarged, irregular liver, a prominent flush over the upper half of the body, and a scaly erythematous rash on the face and hands that proved to be pellagra. The venous pressure was elevated 2 cm above the clavicle, and there was a third heart sound. Investigations showed an elevated serum alkaline phosphatase level of 180 U/L (normal level, <124 U/L) with normal levels of bilirubin and transaminases. Fecal fats were 9 g/d (normal amount, <7 g/d), and the concentration of 24-hour
Maton PN. The Carcinoid Syndrome. JAMA. 1988;260(11):1602–1605. doi:10.1001/jama.1988.03410110110038
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: